Can Ibuprofen Cause Digestive System Damage?
Published: April 03, 2021 · Last reviewed on this site: 2026-10-30
This answer may be out of date. It was published over 3 years ago. Health guidance changes — check with a doctor or trusted adult.
The question
Dear TeenHealthFX,
Can you damage your digestive system by taking too much Ibuprofen? Is it possible for damage to show a couple years after you ingested too much?
Signed: TeenHealthFX
The answer
Ibuprofen also known as Advil or Motrin can cause digestive system damage when too much is taken. In general, common side effects that can occur when taking the correct dose range from stomach pain and heartburn to constipation and diarrhea. As a result, taking too much or taking it for an extended period of time not only ups the chances of getting these side effects but can also make them more severe.
[Healthline also explains that other factors can also impact how severe the side effects are of taking Ibuprofen such as smoking, alcohol use, and use of blood thinners. In addition, since ibuprofen decreases the protective lining of your stomach called prostaglandin, this can increase your risk of stomach damage by causing ulcers and bleeding over time and may take a couple years for it to show up.
If you are having digestive system issues, we recommend reaching out to a parent or trusted adult and getting checked out by a doctor. They will be able to give you a diagnosis and create a treatment plan. If you need help finding a doctor and live in northern New Jersey, you can call the [Adolescent/Young Adult Center for Health at 973-971-5199 for an appointment with an adolescent medicine specialist.